MAUDE Adverse Event Report: CAREFUSION, INC MCKERNAN ALLIS GRASPER 5MM 36CM RATCHET; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

CAREFUSION, INC MCKERNAN ALLIS GRASPER 5MM 36CM RATCHET; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number SP90-6314
Medical Device Problem Code Flaked (1246)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/05/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pr (b)(4) initial mdr.A device is anticipated for investigation.Once the investigation has been completed a supplemental emdr will be submitted for the investigation results.If any additional information is received a supplemental will be submitted with those details.
 
Event or Problem Description
It was reported that the graspers have a silicone seal at the proximal end of the shaft and may cause flaking.
 
Additional Manufacturer Narrative
(b)(4) supplemental emdr, upon receipt the returned sample received a visual examination and a functional check.The following markings were found on the device: 90-6378, c20, a 2-d udi barcode, ce0123, and snowden pencer.It was initially reported that the device sp90-6314 had a date code of a20, however, the device that was returned was a sp90-6378 with a date code of c20.Upon visual inspection, the failure mode of flaking was not confirmed.The silicone observed at this location was part of the design of this device, it was intended to provide a barrier to obstruct fluid flow from entering the knob from this joint.The silicone used in this location was a medical grade silicone adhesive.It was installed onto the instrument by applying the adhesive around the shaft, just distal of the hole in the shaft for the flush port.The knob was then slid on from the proximal end in the distal direction, thus trapping silicone between the shaft and the knob, and sweeping any excess to the distal end of the knob where its presence was observed.Per the technical data sheet for this adhesive, ¿after final cure, the resulting silicone elastomer possesses the appearance, texture and general composition of many conventional silicone elastomers,¿ and is ¿used to permanently bond materials.¿ as a viscoelastic substance, this material does not flake apart, for it to separate from itself requires an outside force to pull it apart.Furthermore, no complaints have been identified where the silicone was observed to have flaked off the device spontaneously, nor were any complaints identified where the silicone was observed to separate from the device and fall into the patient.Based on the information provided by the manufacturer, and the absence of complaints indicating that flaking has been observed to spontaneously occur, the silicone adhesive applied at this location should not separate from this device unless an intentional effort to separate or clean it from the device or certain solvents are used.The ifu for this device does not instruct the end user to utilize any of these solvents, or to clean away this adhesive.Concerning the appearance of this adhesive at this location, the corner joint where it is present does not provide the opportunity to polish the adhesive to a smooth and consistent surface, doing so would risk compromising the insulation of the shaft.The manufacturer of the adhesive specifically states that ¿any shaping of the uncured adhesive should be complete before the skin forms.¿ based on the physical state of the adhesive at the knob, no non-conformance or manufacturing defect was present.Based on the absence of a history of silicone separating from this joint during surgical use, the fact that this silicone was intentionally applied at this location and does not represent a non-conformance per the assembly print for this device, or per the final inspection criteria for endoscopic devices, the reported failure mode was not confirmed, and the most probable root cause of this failure mode was determined to be customer preference.A replacement device will be issued for this incident.H3 other text : evaluation has been performed.
 
Event or Problem Description

Brand Name
MCKERNAN ALLIS GRASPER 5MM 36CM RATCHET
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
CAREFUSION, INC
5 sunnen drive
st. louis MO 63143
MDR Report Key10863501
Report Number1923569-2020-00001
Device Sequence Number2671389
Product Code GEI
UDI-Device Identifier10885403159008
UDI-Public(01)10885403159008
Combination Product (Y/N)N
Initial Reporter StateME
Initial Reporter CountryUS
PMA/510(K) Number
K930666
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,other
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/11/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberSP90-6314
Device Catalogue NumberSP90-6314
Device Lot NumberC20
Initial Date Received by Manufacturer 11/05/2020
Supplement Date Received by Manufacturer02/11/2021
Initial Report FDA Received Date11/18/2020
Supplement Report FDA Received Date02/11/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;